Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Omaha, NE

May 15, 2024Douglas County, Sarpy County, Washington County, Nebraska; Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this flash flood warning at May 15, 2024, 4:53 PM CDT for Douglas County, Sarpy County, Washington County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2024, 4:53 PM CDT (21:53 UTC)
Expired
May 15, 2024, 7:12 PM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Mills County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:36 PM CDT, 2 hours 17 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms likely across portions of eastern Nebraska and western Iowa. A few storms may be strong to severe (5 to 15% chance) south of US-30.
  • A stretch warm and dry weather expected tomorrow through Saturday. Highs will range from the mid 70s to the mid 80s.
  • Increased chances for thunderstorms beginning Sunday afternoon through next week as a more active pattern appears increasingly likely.
Area forecast discussion, May 15, 2:36 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
236 PM CDT Wed May 15 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms likely across portions of
  eastern Nebraska and western Iowa. A few storms may be strong
  to severe (5 to 15% chance) south of US-30.

- A stretch warm and dry weather expected tomorrow through
  Saturday. Highs will range from the mid 70s to the mid 80s.

- Increased chances for thunderstorms beginning Sunday afternoon
  through next week as a more active pattern appears
  increasingly likely.

&&

.DISCUSSION...
Issued at 236 PM CDT Wed May 15 2024

...Today and Tonight...

Surface analysis shows a low pressure currently on the South
Dakota-Minnesota border. A cold front extends south-southwest
from the low center, stretching from northeast Nebraska through
south-central Nebraska. Along and ahead of this front will be
the focus for scattered thunderstorm development this afternoon
and evening, primarily from 3pm through 9pm. Thunderstorms are
currently ongoing across portions of northeast Nebraska and
south-central Nebraska. Visible imagery currently shows
towering cumulus developing across east-central Nebraska,
signaling the main round of convection is likely initiating.
These storms will generally increase in coverage and intensity,
with several strong to possibly severe thunderstorms,
particularly south of US-30. Wind gusts up to 60mph and hail up
to the size of quarters will be possible with the strongest
storms. Convection should move south and east of the region by
11pm tonight.

...Tomorrow through Saturday Night...

High pressure is expected to build into the region during this
time period, allowing for warm and dry weather conditions to
take hold area-wide. Temperatures will trend warmer than
average with highs in the upper 70s and 80s.

...Sunday through Tuesday...

A strong sub-tropical jet has recently brought a very stormy
period across the southern CONUS. For us here in Nebraska/Iowa,
these southerly storm tracks have helped keep gulf moisture
south of our area, thus minimizing our local severe weather
threat for the last week. This weekend however, the southern
stream in a split-flow pattern aloft is expected to break down
with troughing becoming more predominant across the western
CONUS. This will allow surface moisture to return more readily
into the central Plains. This in conjunction with a signal for
several disturbances to move out into the Plains next week will
potentially bring a period of stormier weather. Uncertainties
with regards to timing and the strength of these systems
precludes any discussion on severe weather probabilities at the
moment. Nonetheless, all can expect increased chances for
thunderstorms (particularly Sunday and Monday evenings) and the
potential for heavy rain heading into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1212 PM CDT Wed May 15 2024

A persistent deck of stratus has maintained low MVFR and IFR
cigs across southwest Iowa and areas along the Missouri River in
far east-central Nebraska (KOMA). With clouds filling in across
much of eastern Nebraska, these ceilings appear more likely to
persist into the evening hours (patches lasting through 22Z).
Scattered showers and thunderstorms will impact all TAF sites at
some point this afternoon/evening. Showers are currently
ongoing across northeast Nebraska and will move into KOFK by
19Z. Thunderstorms are most likely along and south of US-30
(KLNK and KOMA) with most likely timing written in TAFs as TEMPO
groups. There is a low chance (5 to 10%) of strong storms with
gusty winds up to 40 knots and hail the size of quarters south
of I-80 (KLNK).

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Darrah
AVIATION...Darrah
Hazardous weather outlook, May 15, 11:08 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1108 AM CDT Wed May 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1108 AM CDT Wed May 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening 2 pm through 10 pm. A storm or two will have the
potential for hail up to 1 inch in diameter, and damaging wind
gusts up to 60 mph. The highest risk for these stronger storms
will be south of Interstate 80, but cannot be ruled out as far
north of US Highway 30.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible each day Sunday through Tuesday. A
storm or two could be severe during those times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:07 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington38 min
May 15, 4:36 PM CDTAreal Flood AdvisoryOAXDouglas, Washington114 min
May 15, 4:48 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy2 hr
May 15, 5:07 PM CDTSpecial Weather StatementOAXPottawattamie38 min

Nearby

Flash Flood Warnings in Nebraska, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.